What you need to know about stopping psychotropic medications
Most medications for mental disorders require a gradual reduction in dosage over weeks to months. Unfortunately, there aren’t formal recommendations from drug manufacturers about how to do this. Most of the recommendations provided in this post are informed by both clinical experience and discussion among colleagues.
The withdrawal symptoms associated with stopping psychotropic medications can be unpleasant but are rarely dangerous. That being said, a few medications absolutely require a gradual reduction in dose over time to prevent potentially lethal withdrawal reactions. In general, but not always, medications with longer half-lives are less likely to cause severe withdrawal reactions.
Half-life is the time required for the total amount of drug in the body to be reduced by 50%.
For example, fluoxetine (Prozac) has an active metabolite (norfluoxetine) with a half-life of up to two weeks. This means that once you stop taking fluoxetine, it will take up to two weeks for the amount of norfluoxetine to be reduced by 50%. Because of its long half-life, fluoxetine is less likely to cause a withdrawal reaction.
In fact, fluoxetine is often prescribed to reduce withdrawal symptoms associated with tapering off other antidepressants that have shorter half-lives.
It is important to remember that each individual will have slightly different needs. The way medications are discontinued should be tailored to each individual. The recommendations provided below are for educational purposes only and should not be considered formal medical advice. Please consult your physician for personal health concerns including how to stop your medication.
Antidepressant withdrawal symptoms range in severity, but the mnemonic “FINISH” can help you identify them.
The selective serotonin reuptake inhibitors (SSRIs) generally require a daily dose reduction of about 25% every one to two weeks. Of the SSRIs, Paroxetine (Paxil) appears to be the most problematic likely due to its relatively short half-life and lack of active metabolites.
Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs) such as venlafaxine (Effexor), duloxetine (Duloxetine), and tricyclic antidepressants (e.g., nortriptyline and amitriptyline) may produce more intense withdrawal symptoms if stopped abruptly. While many case reports suggest that both tricyclic antidepressants (TCAs) and SSRIs produce similar symptoms upon discontinuation, TCAs often have additional symptoms such as parkinsonism and balance/coordination issues.
Antidepressant discontinuation symptoms associated with Monoamine Oxidase Inhibitors (MAOIs) may have the most severe symptoms such as aggressiveness, agitation, catatonia, severe cognitive impairment, myoclonus and psychotic symptoms.
In most cases, symptoms develop within three days of stopping or reducing the dose of antidepressant.
See below for common symptoms associated with discontinuing different antidepressants
See below for suggestions about how to stop specific antidepressants.
Most traditional mood stabilizers, with the exception of lithium, are anti-seizure medications. Abruptly stopping an anti-seizure medication can not only put you at risk for developing withdrawal seizures but can also induce a manic or hypomanic state.
Withdrawal symptoms include seizures, myoclonic jerks (jerking movements), muscle twitching, severe anxiety, insomnia, agitation, and upset stomach (i.e., nausea, vomiting, diarrhea).
Lithium is worth extra mention as it must be tapered very slowly. Abruptly stopping lithium has been associated with inducing severe depressive or manic states as well as suicidal thoughts. It is very important NOT to stop lithium abruptly.
See below for suggestions about how to stop specific mood stabilizers.
Benzodiazepines are also anti-seizure medications but are mainly used for anxiety and to aid with alcohol withdrawal symptoms. These medications are dangerous if stopped abruptly.
Withdrawal symptoms include seizures, myoclonic jerks (jerking movements), muscle twitching, tremors, severe anxiety, sweating, insomnia, tachycardia (fast heart rate), elevated blood pressure, agitation, sensory disturbances, hallucinations, confusion, and upset stomach (i.e., nausea, vomiting, diarrhea).
In general, benzodiazepines that are only taken “as needed” don’t require a taper. That is, if they aren’t taken daily. Daily benzodiazepine use will require a gradual taper. In general, the longer the time taking a benzodiazepine, the slower the taper will need to be.
See below for suggestions about how to stop specific benzodiazepines.
Antipsychotic medications are a bit of a misnomer because they are prescribed for more than just psychosis. Antipsychotics are also prescribed for mania, hypomania, depression and anxiety. In general, the more anticholinergic the antipsychotic, the slower the taper needs to be. Quetiapine, Clozapine, and Olanzapine are highly anticholinergic and need to be tapered more slowly than the dopamine partial agonists (e.g., Aripiprazole, Brexpiprazole, and Cariprazine).
If switching to a different antipsychotic, the taper will depend on which medications are being switched.
See below for suggestions about how to stop specific antipsychotics (this assumes not switching to another antipsychotic).
DISCLAIMER: No formal recommendations have been provided drug manufacturers or organizations. The suggestions provided in this post are based on clinical experience and the references provided below. As stated previously, this post is for educational purposes only. Please always consult your physician for personalized medical advice.
- J. Ferrando, J. L. Levenson, & J. A. Owen (Eds.), Clinical manual of psychopharmacology in the medically ill. Arlington, VA, US: American Psychiatric Publishing, Inc.
- Stahl, S. M. (2017). Stahl’s essential psychopharmacology: Prescriber’s guide (6th ed.). New York, NY, US: Cambridge University Press.
- McCarron, Robert M., et al. Lippincotts Primary Care Psychiatry: for Primary Care Clinicians and Trainees, Medical Specialists, Neurologists, Emergency Medical Professionals, Mental Health Providers, and Trainees. Wolters Kluwer Health/Lippincott Williams & Wilkins, 2009.
- Levenson, J. L. (2019). The American Psychiatric Association Publishing textbook of psychosomatic medicine and consultation-liaison psychiatry. Washington, D.C.: American Psychiatric Association Publishing.
- Schatzberg, A. F., & DeBattista, C. (2015). Manual of clinical psychopharmacology. Washington, DC: American Psychiatric Publishing.
- Schatzberg, A. F., & Nemeroff, C. B. (2017). The American Psychiatric Association Publishing textbook of psychopharmacology. Arlington, VA: American Psychiatric Association Publishing.
- Stern, T. A., Freudenreich, O., Fricchione, G., Rosenbaum, J. F., & Smith, F. A. (2018). Massachusetts General Hospital handbook of general hospital psychiatry. Edinburgh: Elsevier.
- Hales et al. The American Psychiatric Association Publishing Textbook of Psychiatry. 6th
- Goldberg & Ernst. Managing Side Effects of Psychotropic Medications. 1st 2012. APP.
- Benjamin J. Sadock, Virginia A. Sadock. Kaplan & Sadock’s Comprehensive Textbook of Psychiatry. Philadelphia :Lippincott Williams & Wilkins, 2000.
- Ebenezer, Ivor. Neuropsychopharmacology and Therapeutics. John Wiley & Sons, Ltd. 2015.
- Puzantian, T., & Carlat, D. J. (2016). Medication fact book: for psychiatric practice. Newburyport, MA: Carlat Publishing, LLC.
- Meyer, Jerrold, and Quenzer, Linda. Psychopharmacology: Drugs, the Brain, and Behavior. Sinauer Associates. 2018.
- Warner CH, Bobo W, Warner C, Reid S, Rachal J. Antidepressant discontinuation syndrome. Am Fam Physician. 2006 Aug 1;74(3):449-56. PMID: 16913164.